By Elspeth McLean on Sat, 17 Apr 2010
To the end of last year, 10 serious adverse events following vaccinations with the human papilloma virus (HPV) vaccine Gardasil were reported to the national Centre for Adverse Reactions Monitoring (Carm) in Dunedin.
These include a report of a sudden death occurring six months after the third dose of the vaccination, a report from Carm director Dr Michael Tatley says.
The cause of that death has not been reported and is still under coronial investigation.
There was also one report of a life-threatening event involving tongue-swelling related to severe hypersensitivity.
Three hospitalisations were recorded for a variety of symptoms including convulsions some time after the vaccination, and fainting episodes.
Dr Tatley said reports were classified as serious because of the nature of the event, irrespective of whether it was considered to be caused by the vaccine.
Dr Tatley said there were a further 20 reports, not categorised as serious according to World Health Organisation criteria, but which described events severe enough to lead to the young women attending emergency or after-hours care.
These included reports of collapse, allergic reactions, convulsion episodes and one case of severe arm pain.
There was one report describing an event suggesting anaphylaxis (a severe allergic reaction) but it did not meet the standard case definition for this and the person recovered rapidly.
All those providing the vaccinations must have drugs on hand to treat such episodes, even though they were rare.
Dr Tatley said overall the patterns of events observed were typical of postimmunisation symptoms and raised no safety issues of concern.
By the end of December, 236,299 doses of HPV vaccine had been recorded as being administered with a total of 236 reports of adverse events following immunisation.
The most common symptom reported was injection site reactions (78), followed by nausea, vomiting and diarrhoea (75), skin reactions (61) and headache (44).
Some patients reported more than one reaction.
According to our sources in NZ – there have been 4 reported deaths and hundreds of adverse reactions…..Not sure what rock this reporter has been hiding under….